Alert archive / North Carolina / Winter Storm Watches in 2015

Winter Storm Watch 3, NWS Raleigh, NC

February 15, 201513 counties in North Carolina

NWS Raleigh, NC issued this winter storm watch at Feb 15, 2015, 4:18 PM EST for 13 counties in North Carolina. It took effect at Feb 16, 2015, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 15, 2015, 4:18 PM EST (21:18 UTC)
In effect from
Feb 16, 2015, 4:00 PM EST
Expired
Feb 16, 2015, 4:59 AM EST
In force
Issued by
NWS Raleigh, NC

Counties Anson County, NC, Cumberland County, NC, Edgecombe County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Nash County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 34 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -185 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-185 m²/s²
0-3 km storm-relative helicity
-185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this winter storm watch went out at Feb 15, 3:33 PM EST, 45 minutes earlier.

Area forecast discussion, Feb 15, 3:33 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EST SUN FEB 15 2015

.SYNOPSIS...ARCTIC SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA
THROUGH TONIGHT. A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE LOWER
MISSISSIPPI VALLEY INTO SOUTH CAROLINA MONDAY AND MONDAY NIGHT...
THEN OFFSHORE TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 215 PM SUNDAY...

ARCTIC HIGH PRESSURE WILL CONTINUE TO RIDGE FURTHER DOWN INTO THE
AREA OVERNIGHT. THIS WILL ALLOW WINDS TO GRADUALLY DIMINISH AND THEY
WILL EVENTUALLY BECOME LIGHT AND VARIABLE BY MONDAY MORNING...
SETTING UP DECENT RADIATIONAL COOLING CONDITIONS. HOWEVER...MID/HIGH
LEVEL CLOUDS WILL BE INCREASING FROM WEST TO EAST THROUGH THE
OVERNIGHT HOURS AHEAD OF OUR NEXT SYSTEM. THESE CLOUDS ARE EXPECTED
TO RESULT IN AN ATYPICAL TEMPERATURE DISTRIBUTION..WITH THE COLDEST
TEMPS OVER THE NORTHEAST PIEDMONT AND NOT AS COLD FURTHER FURTHER
SOUTH AND WEST WHERE THE CLOUDS WILL COME IN FIRST. THEREFORE...AM
EXPECTING LOW TEENS ACROSS THE NORTHEAST (MAYBE A FEW SINGLE DIGITS)
AND MID/UPPER TEENS FURTHER SOUTH AND WEST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 333 PM SUNDAY...

     WINTER STORM POTENTIAL INCREASING FOR LATE MONDAY THROUGH EARLY
TUESDAY...

MONDAY...ARCTIC HIGH PRESSURE WILL EXTEND ACROSS THE REGION IN THE
MORNING. MEANWHILE A /S W INT EH CENTRAL-SOUTHERN PLAINS WILL
GENERATE A SURFACE LOW PRESSURE SYSTEM OVER THE LOWER MS VALLEY
MONDAY MORNING. WLY FLOW ALOFT WILL ADVECT MID-HIGH LEVEL CLOUDS
INTO OUR REGION MONDAY MORNING...THICKENING/LOWER BY EARLY
AFTERNOON. THIS CLOUD TREND WILL HAMPER TEMP RECOVERY DURING THE DAY
ESPECIALLY ACROSS THE PIEDMONT. AFTER MORNING LOWS IN THE 10-15
DEGREE RANGE ACROSS MOST OF THE AREA...AFTERNOON TEMPS WILL ONLY
RECOVER INTO THE UPPER 20S/LOWER 30S ACROSS TEH NORTH AND LOW-MID
30S ACROSS THE SOUTH.

AS THE LOW PRESSURE SYSTEM GETS CLOSER MONDAY AFTERNOON...LOW LEVEL
FLOW ABOVE THE SURFACE WILL BACK TO A MORE SLY DIRECTION...ADVECTING
MOISTURE OFF THE ATLANTIC AND GULF. SINCE COLD AIR CANNOT HOLD AS
MUCH MOISTURE AS WARM AIR...AIR MASS WILL QUICKLY SATURATE WITH
AREAS OF LIGHT PRECIPITATION BREAKING OUTR ACROSS THE WEST SHORTLY
AFTER MID DAY AND MORE SO BY MID-LATE AFTERNOON. DUE TOT HE COLD DRY
AIR MASS IN PLACE (SFC DEWPOINTS MONDAY AFTERNOON ONLY IN THE SINGLE
DIGITS)...PRECIP SHOULD FALL IN THE FORM OF LIGHT SNOW. DUE TO TE
COLD INITIAL CONDITIONS...SNOW SHOULD STICK TO ROAD SURFACES.

MONDAY NIGHT...BULK OF PRECIPITATION WILL FALL DURING THIS TIME
FRAME WITH MOST OF THE HEAVIER/MOST WIDESPREAD PRECIPITATION FALLING
BETWEEN 9 PM AND 5 AM. LOW LEVEL SLY WILL CONTINUE TO STRENGTH AS
THE SFC LOW APPROACHES...INCREASING ISENTROPIC UPGLIDE/LIFT IN THIS
PART OF THE ATMOSPHERE. ALOFT...CENTRAL NC WILL BE IN THE RIGHT
ENTRANCE REGION OF A 150+ JET CROSSING/EXITING OFF THE NORTHERN MID
ATLANTIC. THIS ADDED LIFT IN TANDEM WITH THE WAA AT 850MB IN THE
LOWER LEVELS SUGGEST THE HIGH POTENTIAL FOR PRECIPITATION MONDAY
NIGHT.

DUE TO THERMAL PROFILES...EXPECT SWATHS OF WINTRY PRECIP ACROSS
CENTRAL NC...BASICALLY VARYING NORTH TO SOUTH. ACROSS THE NORTHERN
PIEDMONT INTO FAR NORTHERN COASTAL PLAIN (INCLUDING THE TRIAD
REGION...ROXBORO...HENDERSON...ROANOKE RAPIDS...BULK OF PRECIP WILL
FALL AS SNOW OR SNOW MIXED WITH SLEET. OVER THE FAR SOUTH INCLUDING
WADESBORO...LAURINBURG...FAYETTEVILLE...CLINTON...PRECIP WILL START
OUT AS SNOW/SLEET MIXED THEN QUICKLY TRANSITION TO SLEET AND
FREEZING RAIN...EVENTUALLY GOING TO ALL FREEZING RAIN OR RAIN.

IN BETWEEN...OR ESSENTIALLY NEAR OR SOUTH OF HIGHWAY 64 INCLUDING
ALBEMARLE...SANFORD...RALEIGH...ROCKY MOUNT/WILSON
....PRECIP WILL START OUT AS SNOW OR SNOW/SLEET MIXED THEN
TRANSITION TO MOSTLY SLEET/FREEZING RAIN MIXED...AND POSSIBLY TO
MAINLY FREEZING RAIN.

AMOUNTS...EXPECT 2-4 INCHES OF SNOW MIXED WITH SLEET ACROSS
BASICALLY THE NORTH HALF OF CENTRAL NC WITH AN INCH OR LESS OF SNOW
ACROSS THE SOUTH. THERE IS A POTENTIAL FOR ICE ACCRUAL OF AROUND A
QUARTER OF AN INCH ACROSS SECTION OF THE SOUTHERN
PIEDMONT...SANDHILLS AND CENTRAL COASTAL PLAIN..BASICALLY SOUTH OF
HIGHWAY 64/264...BUT NORTH OF A CLINTON...HOPE MILLS...WADESBORO
LINE.

IMPORTANT...THIS FORECAST BASED ON A SFC LOW TRACK FROM EASTERN
GA...THROUGH NORTHERN SC/EXTREME SE NC TO OFF THE OUTER BANKS MONDAY
EVENING-TUESDAY MORNING. IF THE SFC LOW WERE TO TRACK FARTHER
NORTH...THE THREAT FOR SIGNIFICANT ICE ACCRUAL WILL SHIFT NORTH INTO
THE TRIANGLE AREA AND POSSIBLY THE TRIAD. CONVERSELY...A TRACK
FARTHER SOUTH WILL SPELL MORE SNOW THAN SLEET ACROSS THE NORTHERN
PIEDMONT LEADING TO HIGHER SNOW TOTALS...AND A SIGNIFICANT ICE EVENT
FOR THE FAR SOUTHERN COUNTIES.

BASED ON THE CURRENT TRACK AND EXPECTED AMOUNTS/HAZARD...WILL GO
WITH A WINTER STORM WARNING FOR MOST OR THE PIEDMONT COUNTIES...AND
A WATCH FOR THE REMAINDER OF THE REGION.

TUESDAY...BEST LIFT WILL LIFT AWAY FROM OURR EGION EARLY TUESDAY
WITH DRIER AIR OVERSPREADING TEH REGION ALOFT FROM THE SW. SHOUDL
SEE PRECIP TAPER OFF SW-NE BETWEEN 5 AM AND 10AM. IN ITS WAKE EXPECT
PARTIAL CLEARING TUESDAY AFTERNOON. ANOTHER S/W WILL APPROACH AND
CROSS THE AREA TUESDAY NIGHT. THIS FEATURE APPEASR MOISTURE STARVED
AT THE TIME BUT COULD SEE A FEW SNOW FLURRIES...MAINLY ACROSS THE
NORTH.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 1220 PM SUNDAY...

...BRUTALLY COLD AIR TO AFFECT OUR REGION WEDNESDAY THROUGH
SATURDAY... WITH SOME MODERATION BY SUNDAY...

...PREPARE NOW FOR POTENTIALLY LIFE THREATENING COLD WITH LOWS
APPROACHING ZERO OVER THE PIEDMONT AND 10 AT FAYETTEVILLE... AND
POTENTIALLY 3 TO 5 DAYS OF SUBFREEZING TEMPERATURES...

THE COLDEST AIR IN MANY YEARS IS EXPECTED TO SURGE INTO OUR REGION
MID TO LATE WEEK FOLLOWING THE DEPARTURE OF THE EARLY WEEK STORM.

A VERY DEEP FULL LATITUDE TROUGH OVER THE EASTERN UNITED STATES IS
NOW HIGHLY LIKELY. THIS WILL BE ACCOMPANIED BY A SURGE OF VERY
STRONG LOW LEVEL ARCTIC AIR LED BY A 1035+ SURFACE HIGH PRESSURE.
THE LEAD ARCTIC FRONT IS EXPECTED TO SURGE INTO OUR REGION EARLY
WEDNESDAY.

FOR WEDNESDAY NIGHT THROUGH SATURDAY... THE LATEST GUIDANCE SUPPORTS
TEMPERATURES THAT MAY BE 30 OR MORE DEGREES BELOW THE MID FEBRUARY
30 YEAR AVERAGES. DAILY RECORD LOWS AND RECORD LOW MAXIMUMS SHOULD
BE BROKEN ON THE 19TH AND 20TH (THURSDAY AND FRIDAY) WHEN LOWS OF 0-
8 ARE FAVORED IN THE TRIAD TO RALEIGH AREAS... WITH HIGHS ONLY IN
THE 18-23 RANGE. LOWS IN THE FAYETTEVILLE TO GOLDSBORO AREAS SHOULD
DIP TO 10 DEGREES... AND POSSIBLY SOME SINGLE DIGITS THERE AS WELL.
THIS RECORD COLD IS EXPECTED TO CHALLENGE THE ALL TIME FEBRUARY
(MONTHLY RECORDS AS WELL). IF THERE IS SNOW COVER... LOWS COULD DIP
TO BELOW ZERO OVER PORTIONS OF THE PIEDMONT ON THE 19TH OR 20TH.

SOME OF THE COLDEST EVENTS FOR FEBRUARY ALL TIME IN THE
RALEIGH AREA INCLUDE 2 BELOW ZERO ON FEBRUARY 14, 1899, AND 0
DEGREES RECORDED FEBRUARY 5, 1996. I WOULD SUSPECT THAT IF THERE IS
SUBSTANTIAL SNOW ON THE GROUND THESE ALL TIME FEBRUARY RECORD LOWS
BE CHALLENGED GIVEN THE FORECAST LOW LEVEL THICKNESS AND GUIDANCE
FORECASTS FOR LATER THIS WEEK.

SOME MODERATION IS EXPECTED BY LATE SATURDAY INTO SUNDAY AS ANOTHER
LOW PRESSURE MAY AFFECT OUR REGION. THIS MAY BRING ADDITIONAL
PRECIPITATION TYPE CONCERNS TO MAINLY OUR WEST AND NORTH PIEDMONT BY
THEN.

RESIDENTS SHOULD PREPARE NOW FOR AN EXTENDED PERIOD OF BRUTALLY COLD
WEATHER FOR WEDNESDAY THROUGH SUNDAY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 100 PM SUNDAY...

THE BLUSTERY NORTHWEST WINDS HAVE BEGUN TO DIMINISH SOME...BUT GUSTS
15-25 KNOTS WILL PERSIST THROUGH LATE AFTERNOON/EARLY EVENING...MOST
NOTICEABLY ACROSS THE EASTERN TAF SITES. WINDS WILL BE LIGHT AND
VARIABLE OVERNIGHT AND ESPECIALLY INTO MONDAY MORNING AS HIGH
PRESSURE SHIFTS AWAY FROM THE AREA. CLEAR SKIES TODAY WILL GIVE WAY
TO INCREASING MID/HIGH CLOUDS (FROM WEST TO EAST) OVERNIGHT AND INTO
MONDAY.

OUTLOOK...WIDESPREAD SUB-VFR CONDITIONS AND PRECIPITATION...
INCLUDING SOME (POTENTIALLY SIGNIFICANT) WINTRY...ARE EXPECTED IN
ASSOCIATION WITH A LOW PRESSURE SYSTEM FORECAST TO CROSS THE
SOUTHERN US LATE MONDAY THROUGH EARLY TUESDAY. MOSTLY SNOW IS
EXPECTED ACROSS THE NORTHWEST (KINT/KGSO)...WHILE FURTHER SOUTH AND
EAST...MORE OF A MIX IS EXPECTED. PRECIP WILL PULL OUT OF THE AREA
TUESDAY MORNING/AFTERNOON...WITH SOME LOW CLOUDS POSSIBLY LINGERING
INTO LATE TUESDAY. ARCTIC HIGH PRESSURE WILL RESULT IN VFR
CONDITIONS FOR THE REMAINDER OF THE WEEK.

&&

.FIRE WEATHER...
AS OF 630 AM SUNDAY...

AN EXCEPTIONALLY DRY...ARCTIC AIR MASS HAS PLUNGED INTO CENTRAL
NC...AND WILL RESULT IN SURFACE DEWPOINTS GENERALLY BETWEEN TEN
BELOW ZERO AND ZERO TODAY. ASSOCIATED RELATIVE HUMIDITY VALUES WILL
DIP INTO THE 10 TO 20 PERCENT RANGE...AS TEMPERATURES RISE (ONLY)
INTO THE 20S TO LOWER 30S. IN ADDITION...BLUSTERY CONDITIONS WILL
LINGER...RELATIVELY LONGEST (THROUGH EARLY-MID AFTERNOON) AND
STRONGEST (GUSTS 25 TO 35 MPH) OVER THE EASTERN HALF OF CENTRAL NC.
INCREASED FIRE DANGER WILL RESULT...AND WE WILL COORDINATE ONCE
AGAIN WITH THE NC FOREST SERVICE THIS MORNING REGARDING A POSSIBLE
UPGRADE TO RED FLAG...PARTICULARLY WHERE THE COMBINATION OF CRITICAL
RH AND WIND WILL BE RELATIVELY MAXIMIZED BETWEEN 10 AM AND 3 PM OVER
THE COASTAL PLAIN/EASTERN PIEDMONT/EASTERN SANDHILLS.

&&

.CLIMATE...
THE FOLLOWING ARE TEMPERATURE RECORDS FOR FEBRUARY 15 AND 16:

                               RECORD LOWS
                 GSO               RDU               FAY

FEBRUARY 15:   6 IN 1943         6 IN 1899        12 IN 1943

FEBRUARY 16:   8 IN 1905        11 IN 1905        17 IN 1991

                           RECORD LOW MAXIMUMS
                 GSO               RDU               FAY

FEBRUARY 15:  28 IN 1943        29 IN 1943        36 IN 1965

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
MORNING FOR NCZ007-021>023-038-039.

&&

SYNOPSIS...BADGETT
NEAR TERM...KRD
SHORT TERM...WSS
LONG TERM...BADGETT
AVIATION...KRD
CLIMATE...RAH
Hazardous weather outlook, Feb 15, 4:18 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EST SUN FEB 15 2015

NCZ007>010-021>026-038>041-073>076-162130-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-
418 PM EST SUN FEB 15 2015

...WINTER STORM WARNING IN EFFECT FROM 4 PM MONDAY TO NOON EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

VERY COLD TEMPERATURES IN THE TEENS CAN BE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER STORM WARNING LATE MONDAY INTO TUESDAY.

IN ADDITION... PLAN NOW FOR THE EXPECTED BRUTALLY COLD CONDITIONS
EXPECTED LATE WEDNESDAY THROUGH SATURDAY. LOWS OF 0 TO 5 DEGREES
WILL BE POSSIBLE. SEVERAL DAYS WITH SUBFREEZING TEMPERATURES WILL
CONTINUE INTO SATURDAY. WIND CHILL READINGS AS LOW AS 10 BELOW
ZERO CAN BE EXPECTED.

NCZ011-027-028-042-043-077-078-088-089-162130-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-CUMBERLAND-
SAMPSON-
418 PM EST SUN FEB 15 2015

...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

VERY COLD TEMPERATURES IN THE TEENS CAN BE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER STORM WATCH MONDAY EVENING INTO TUESDAY MORNING.

IN ADDITION... PLAN NOW FOR THE EXPECTED BRUTALLY COLD CONDITIONS
EXPECTED LATE WEDNESDAY THROUGH SATURDAY. LOWS NEAR 10 DEGREES
WILL BE POSSIBLE. SEVERAL DAYS WITH SUBFREEZING TEMPERATURES WILL
CONTINUE INTO SATURDAY. WIND CHILL READINGS AS LOW AS ZERO TO 5 BELOW
ZERO CAN BE EXPECTED.

NCZ083>086-162130-
ANSON-RICHMOND-SCOTLAND-HOKE-
418 PM EST SUN FEB 15 2015

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

VERY COLD TEMPERATURES IN THE TEENS CAN BE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER STORM WATCH MONDAY AFTERNOON INTO TUESDAY MORNING.

IN ADDITION... PLAN NOW FOR THE EXPECTED BRUTALLY COLD CONDITIONS
EXPECTED LATE WEDNESDAY THROUGH SATURDAY. LOWS 5 TO NEAR 10
DEGREES WILL BE POSSIBLE. SEVERAL DAYS WITH SUBFREEZING
TEMPERATURES WILL CONTINUE INTO SATURDAY. WIND CHILL READINGS AS
LOW AS ZERO TO 5 BELOW ZERO CAN BE EXPECTED.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 4:42 AM ESTWinter Storm WatchRAHAlamance, Davidson, Forsyth, Guilford, Person, Randolph12 hr
Feb 15, 4:18 PM ESTWinter Storm WarningRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more41 hr

Nearby

Winter Storm Watches in North Carolina, 2015Every winter storm watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.